I saw my oncologist again on Thursday. Things continued to be good so I was promoted to 20mg. My tumour marker in my blood is a tiny bit lower than last time but no magical drop. Because I told him about my skin peeling off and being bummed to lose a callous, I also learned that he plays bass and is particularly into slap bass (not my thing but hey!) and listens to 80s hard rock. So I turned him on to Living Colour and Doug Wimbish.
I have to say, other than not liking spending so much time going to, waiting for, and being at doctors, I am completely at peace. The pills are not just not causing anxiety or distress, they are like some kind of totem or discipline. The fact that my work right now is primarily about writing is also relevant, since I always feel very centred when I’m writing. I have also had TREMENDOUS support from friends all over, and that’s made a huge difference. I will write more about the psychology or phenomenology of it at some point.
Today, it’s side effects. Some of this may be TMI. Keep reading at your own risk.
My blood pressure is going up slowly, and I think at some point I will be on BP meds (or have to lower my dose).
My skin has stopped peeling and has even healed some. But, there is new soreness and “tightness” in some places on my hands like the sides of my index fingers, which are also red. And they are sensitive, which of course means I can’t stop rubbing my fingers together in exactly those places. Happily, it’s not my fingertips, so typing, bass playing, and synthesizer-knob-turning should all be good for now. Advice about what to do if you have hand-foot syndrome includes such helpful tips as “don’t touch hard things–like tools.”
Also, there’s my digestion. I feel like I’m in a Nietzsche book. Every time the dose goes up, my body has to readjust. I don’t jump to conclusions about what’s happening for the long haul until it’s about a week in. A bout of diarrhea made me late to the endocrinologist appointment that I wrote about last week, though the immodium worked for that.
Nausea has been another thing. On 14mg I would get these rapid cycles–we’re talking about less than 5 minutes here–of nausea, then feeling very full (or vice-versa), then feeling like my stomach was empty and I am starving. It was weird but totally tolerable and because it happened so fast, I didn’t do anything about it. At 20mg (I’ve taken doses Th, F, Sat, and Sun), I’ve had more serious nausea, and an indigestion basically robbed me of my night’s sleep on Saturday night. Sunday for the first time I broke open the anti-nausea drugs. They seem to work ok, but not 100%. So yesterday was officially my first “bad day” on the drugs. I was physically uncomfortable but not miserable. This morning, as I type, there is some burning in my stomach but no nausea. I found with going on the drug, and up to 14mg that it took my digestion a few days to get used to the dosage, as well. It’s not an instantaneous thing where you take the pill and something happens (whereas calcium pills made me sick instantly when I had to be on those). It’s more like a generalized effect that gets easier over time.
The burning indigestion and nausea are not constant at all, so sometimes I’m able to eat normally, but overall I am eating less, which is how I guess “weight loss” gets listed as a side effect. So far, I haven’t radically adjusted my diet. I go to bed on a more or less empty stomach (indigestion seems worse at night), and I go easy on the acids and hot sauces. Once I have a settled sense of how it’s going to be I may make some more sweeping changes regarding how, when, or what I eat. But since right now I feel different every week right now and sometimes every day, I honestly don’t see the point in doing anything other than just noting how I feel, and as my touchy-feely surgeon says, “listening to my body.”